Alert archive / Minnesota / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 287, NWS Twin Cities, MN
NWS Twin Cities, MN issued this severe thunderstorm warning at Aug 27, 2008, 7:58 PM CDT for Brown County, Nicollet County, Minnesota. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 27, 2008, 7:58 PM CDT (00:58 UTC)
- Expired
- Aug 27, 2008, 8:25 PM CDT
- In force
- 27 min
- Issued by
- NWS Twin Cities, MN
- Area
- Storm-based polygon
Counties Brown County, MN, Nicollet County, MN
The radar
The Minneapolis radar (KMPX), 99 km from the middle of the area, began a volume at 00:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 1.0 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 287 J/kg
- Mixed-layer CIN
- -156 J/kg
- Mixed-layer LCL
- 732 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 66 m²/s²
- 0-3 km storm-relative helicity
- 155 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KMPX 280058
SVRMPX
MNC015-103-280145-
/O.NEW.KMPX.SV.W.0287.080828T0058Z-080828T0145Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
758 PM CDT WED AUG 27 2008
THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
BROWN COUNTY IN SOUTH CENTRAL MINNESOTA...
NICOLLET COUNTY IN SOUTH CENTRAL MINNESOTA...
* UNTIL 845 PM CDT
* AT 754 PM CDT...RADAR INDICATED A SEVERE THUNDERSTORM...CAPABLE OF
PRODUCING NICKEL SIZE HAIL. THIS STORM WAS LOCATED 10 MILES
SOUTHWEST OF SLEEPY EYE...OR ABOUT 20 MILES NORTHWEST OF ST
JAMES...AND MOVING NORTHEAST AT 49 MPH.
* SOME LOCATIONS INCLUDE...
SLEEPY EYE...
NEW ULM...
ST GEORGE...
KLOSSNER...
COURTLAND...
LAFAYETTE...
NORSELAND...
IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM
WINDOWS.
REPORT ANY SIGNIFICANT WIND OR HAIL DAMAGE TO THE NEAREST LAW
ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER SERVICE.
LAT...LON 4427 9500 4429 9496 4428 9487 4433 9487
4446 9458 4446 9406 4445 9401 4436 9396
4426 9435 4426 9437 4425 9438 4411 9488
TIME...MOT...LOC 0059Z 240DEG 42KT 4424 9482
$$
KAT1 follow-up statement
000
WWUS53 KMPX 280125
SVSMPX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
825 PM CDT WED AUG 27 2008
MNC015-103-280135-
/O.CAN.KMPX.SV.W.0287.000000T0000Z-080828T0145Z/
BROWN MN-NICOLLET MN-
825 PM CDT WED AUG 27 2008
...THE SEVERE THUNDERSTORM WARNING FOR NICOLLET AND BROWN COUNTIES IS
CANCELLED...
RADAR INDICATED THAT THE SEVERE STORM HAD WEAKENED TO BELOW SEVERE
LEVELS. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN
CANCELLED.
THUNDERSTORMS WILL CONTINUE ACROSS NORTHERN BROWN COUNTY AND ALL OF
NICOLLET COUNTY THROUGH 930 PM...WITH INTENSE CLOUD-TO-GROUND
LIGHTNING...SMALL HAIL...AND MODERATE TO HEAVY DOWNPOURS BEING THE
BIGGEST HAZARDS.
LAT...LON 4427 9500 4429 9496 4428 9487 4433 9487
4446 9458 4446 9406 4445 9401 4436 9396
4426 9435 4426 9437 4425 9438 4411 9488
TIME...MOT...LOC 0125Z 240DEG 42KT 4439 9445
$$
KATWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 27, 6:19 PM CDT, 1 hour 39 minutes earlier.
Area forecast discussion, Aug 27, 6:19 PM CDT, 1 hour 39 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 619 PM CDT WED AUG 27 2008 .AVIATION... /00Z TAF ISSUANCE/ SURFACE LOW PRESSURE BEGINNING TO TAKE SHAPE OVER FAR SW MN ATTM. WARM FRONT EXTENDS TO THE EAST ACROSS SOUTHERN MN. THUNDERSTORMS DEVELOPING ALONG AND NORTH OF THE BOUNDARY. ACTIVITY SHOULD REALLY PICK UP OVER THE NEXT FEW HOURS AS STRONG DIFFERENTIAL LAYER DIVERGENCE DEVELOPS OVER THE SOUTHERN HALF OF MN WITH COUPLED JET STRUCTURE ALOFT SPREADING IN FROM THE DAKOTAS. THUNDERSTORMS LIKELY THROUGH THE EVENING FOR KRWF...KMSP...KRNH AND DURING THE LATE EVENING AND OVERNIGHT HOURS FOR KEAU. KSTC AND KAXN MORE IN LINE FOR SHOWERS WITH ISOLATED THUNDERSTORMS. THE SURFACE LOW WILL BE MOVING NORTHEAST OVERNIGHT. FORECAST CEILINGS AND VISIBILITIES WILL BE TRICKY DUE TO THE RAIN AND LIGHT WINDS IN THE VICINITY OF THE LOW PRESSURE. LOWERED CEILINGS SOME MORE FROM PREVIOUS FORECAST FOR THE EASTERN TAF SITES WITH 1000 TO 1500 FOOT CEILINGS EXPECTED IN THE EARLY MORNING HOURS ALONG WITH VISIBILITIES FROM 3 TO 5 MILES IN FOG. SURFACE COLD FRONT TRAILING SOUTHWEST FROM THE LOW WILL GRADUALLY PUSH EAST OF THE FA THURSDAY MORNING WITH W TO NW WINDS DEVELOPING AND INCREASING TO AROUND 10 KNOTS IN THE AFTERNOON. SCT-BKN VFR CU EXPECTED THURSDAY AFTERNOON. && .DISCUSSION... /ISSUED 303 PM CDT WED AUG 27 2008/ FORECAST CONCERN NEAR TERM RAIN CHANCES INTO THURSDAY MORNING. MODELS CONTINUE TO INDICATE RATHER STRONG TROUGH MOVING ACROSS THE CWA DURING THE NIGHT. SFC FRONTAL BOUNDARY OVER FAR NORTHWEST CWA AREA...PROGGED TO EAST CENTRAL MN BY 12Z THU. 25H JET FCST TO MOVE INTO SOUTHWEST MN BY 06Z THU...AND SHOULD PROVIDE FORCING FOR LINE OF CONVECTION TO DEVELOP ALONG FRONT. LOCAL LAPS/WRF SHOWING FCST RADAR REFLECTIVITY INTENSIFYING DURING THE EVENING HOURS AS IT MOVES EAST TONIGHT. SEVERE WEATHER POTENTIAL(HAIL/STRONG WINDS) IS PRESENT...DEVELOPING MAINLY DURING THE EVENING OVER WESTERN CWA...NEAR FRONTAL BOUNDARY. DEEP LAYER SHEAR INCREASE 45-50KTS WITH PROGGED INSTABILITY/CAPE INCREASING TO AROUND 1000 J/KG. BEST 09Z SREF PROBS SHOW THIS OCCURRING OVER SOUTHWEST/SOUTH CENTRAL MN AS WELL. WILL MENTION LIKELY POPS OVER MOST OF EASTERN CWA...AHEAD OF FRONT OVERNIGHT. THIS SHOULD EXIT THE REGION DURING THE MORNING THURSDAY. WILL HOLD ONTO SOME LOW POPS OVER THE FAR EAST REGION...AS COLD UPPER TROUGH SWINGS ACROSS. SHOULD SEE TEMPERATURES COOL SOME THURSDAY...WITH READINGS RANGING CLOSE TO NORMA. THEREFORE...MAV GUIDANCE NUMBERS LOOK REASONABLE FOR THE MOST PART. OTHERWISE...DRY CONDITIONS ALONG WITH A WARMING TREND IN STORE FOR THE WEEKEND AS RIDGING ALOFT DEVELOPS ACROSS THE NORTHERN PLAINS. THIS AHEAD RATHER SIGNIFICANT TROUGH SWINGING ACROSS WESTERN US. TEMPERATURE SHOULD WARM NICELY AHEAD OF COLD FRONT INTO TUESDAY. 12Z ECMWF HAS SLOWED THE FRONT A TAD AND SHOULD EXIT THE CWA INTO TUESDAY NIGHT. WILL HOLD ONTO SLIGHT CHANCE POPS INTO WED FOR NOW...IN CASE SYSTEM SLOWS FURTHER. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. && RAH/DWE
Hazardous weather outlook, Aug 27, 3:30 PM CDT, 4 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 330 PM CDT WED AUG 27 2008 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 281200- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS- BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA- KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON- YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA- REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH- WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK- ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE- 330 PM CDT WED AUG 27 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN. .DAY ONE...REST OF THIS AFTERNOON AND TONIGHT SHOWERS AND THUNDERSTORMS ARE EXPECTED TO INCREASE IN COVERAGE THIS EVENING ACROSS SOUTHERN MINNESOTA. SOME OF THESE STORMS COULD BECOME SEVERE...WITH THE PRIMARY THREATS BEING LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A FEW THUNDERSTORMS ARE EXPECTED AGAIN MAINLY THURSDAY MORNING ACROSS EASTERN MINNESOTA AND WEST CENTRAL WISCONSIN...AS A COLD FRONT SWEEPS ACROSS THE REGION. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.
The office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 27, 7:19 PM CDT | Severe Thunderstorm Warning | MPX | Brown | 41 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.